Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 5, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Feb 8, 2001, 11:35 PM CST for Comanche County, Cotton County, Tillman County, Oklahoma. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Feb 8, 2001, 11:35 PM CST (05:35 UTC)
- Expired
- Feb 9, 2001, 12:15 AM CST
- In force
- 40 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Comanche County, OK, Cotton County, OK, Tillman County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 8, 11:39 PM CST | Thunderstorm Wind 56 E | Grandfield, OK | |
| Feb 8, 11:42 PM CST | Thunderstorm Wind 52 E | Lawton, OK | |
| Feb 9, 12:00 AM CST | Thunderstorm Wind 53 M | Walters, OK | Wind gust was measured by Oklahoma mesonet. Numerous power poles were also downed across the area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 8, 9:00 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
| Feb 8, 11:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 5.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 886 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 090538 SVROKC OKC031-033-141-TXC009-485-090615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1135 PM CST THU FEB 8 2001 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ARCHER COUNTY IN NORTHERN TEXAS WICHITA COUNTY IN NORTHERN TEXAS COMANCHE COUNTY IN SOUTHWEST OKLAHOMA COTTON COUNTY IN SOUTHWEST OKLAHOMA EASTERN TILLMAN COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 1215 AM CST * AT 1133 PM CST...DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORM FROM NEAR LAKE LAWTONKA TO MEGARGEL...MOVING NORTHEAST AT 45 MPH. * LOCATIONS IN THE WARNING INCLUDE ARCHER CITY...BURKBURNETT... CACHE...CHATTANOOGA...COOKIETOWN...DEVOL...ELGIN...FAXON... FLETCHER...FORT SILL...GERONIMO...GRANDFIELD...HOLLIDAY...IOWA PARK...KAMAY...LAKE KICKAPOO...LAWTON...LOVELAND...MANKINS... MEDICINE PARK...MEERS...RANDLETT...SHEPPARD AFB...STERLING AND WICHITA FALLS THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOV4E TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. HAIL TO THE SIZE OF NICKELS WILL ALSO BE POSSIBLE. LAT...LON 3483 9872 3341 9894 3341 9864 3484 9814
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 10:05 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 8, 10:05 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1005 PM CST THU FEB 8 2001 MAIN CONCERN THIS EVENING HAS BEEN STEADY MOVEMENT OF SHALLOW ARCTIC AIR INTO NORTHWEST OKLAHOMA AND ASSOCIATED VARIETY OF PRECIP TYPES NORTH OF THE BOUNDARY. AS OF MID EVENING...COLD FRONT WAS LOCATED FROM NEAR STILLWATER SOUTHWESTWARD TO NEAR QUANAH TEXAS WITH TEMPERATURES ACROSS FAR NORTHWEST OKLAHOMA ALREADY INTO THE MID AND UPPER 20S. RECENT SURFACE OBS AND CALLS TO THAT AREA INDICATE A MIXTURE OF FREEZING RAIN...SLEET..AND SNOW...WITH OCCASIONAL RUMBLES OF THUNDER. GROUND TEMPERATURES ARE STILL WARM HOWEVER RELATIVE TO THE SURFACE AIR WHICH HAS GREATLY LIMITED SIGNIFICANT ACCCUMS OF ICE/SNOW FROM DEVELOPING. BACK EDGE OF DEEPEST MOISTURE AND STRONGEST SYNOPTIC SCALE LIFT IS JUST BEGINNING TO ENTER EXTREME WESTERN OKLAHOMA AT THIS TIME. COLD FRONT SHOULD ACCELERATE SOUTHEASTWARD AFTER MIDNIGHT AS UPPER LOW LIFTS OUT ALLOWING ARCTIC AIR TO MOVE FASTER AND FARTHER THAN EXPECTED INTO THE FORECAST AREA WITH SEVERAL HOURS OF SIGNIFICANT PRECIP TO FALL INTO SUB FREEZING AIR PARTICULARLY ACROSS NORTH CENTRAL OKLAHOMA. FOR THIS REASON RECENTLY UPDATED THE WINTER WEATHER ADVISORY TO INCLUDE NORTH CENTRAL OKLAHOMA AND A FEW MORE COUNTIES TO THE SOUTH. WOULD NOT BE SURPRISED TO SEE ICE PROBLEMS DEVELOP EVEN FARTHER SOUTH INTO THE AREA LATE TONIGHT/EARLY FRIDAY BUT WILL LEAVE THAT UP TO THE MIDNIGHT SHIFT TO DECIDE. SQUALL LINE ACROSS THE EASTERN TEXAS PANHANDLE SHOULD PICK UP EASTWARD SPEED AND PERHAPS INTENSITY AS IT ENCOUNTERS DEEPER MOISTURE OVER CENTRAL TEXAS. SEVERE THUNDERSTORM WATCH ALREADY IN EFFECT FOR PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS FOR PRIMARILY LARGE HAIL AND SEVERE WIND GUSTS. UPDATES TO THE ZONES AND WINTER WEATHER ADVISORY HAVE ALREADY BEEN ISSUED. .OUN... OK...WINTER WEATHER ADVISORY TONIGHT OKZ004>018 TX...NONE. JAMESL
In the hours before
Local storm report, Feb 8, 10:52 PM CST, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1052 PM CST THU FEB 08 2001
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 PM KNOX CITY TX WIND DAMAGE
02/08/01 KNOX POWER LINES DOWN
1040 PM KNOX CITY TX WIND DAMAGE
02/08/01 KNOX POWER LINES DOWN
KTLocal storm report, Feb 8, 11:21 PM CST, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1121 PM CST THU FEB 08 2001
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM MEERS OK 1.00 INCH HAIL
02/08/01 COMANCHE AMATEUR RADIO REPORT
KTLocal storm report, Feb 8, 11:33 PM CST, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1133 PM CST THU FEB 08 2001
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM FREDERICK OK 65 MPH WIND GUST
02/08/01 TILLMAN REPORTED BY COUNTY
EMERGENCY MANAGER
1120 PM FREDERICK OK WIND DAMAGE
02/08/01 TILLMAN POWER POLES BLOWN
OVER...REPORTED BY
COUNTY EMERGENCY
MANAGER
KTThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 12:03 AM CST | Severe Thunderstorm Warning | OUN | Jefferson | 42 min |
| Feb 9, 12:03 AM CST | Severe Thunderstorm Warning | OUN | Grady, Stephens | 42 min |
| Feb 9, 12:46 AM CST | Severe Thunderstorm Warning | OUN | Carter, Garvin, McClain, Stephens | 59 min |
| Feb 9, 12:46 AM CST | Severe Thunderstorm Warning | OUN | Jefferson | 59 min |
| Feb 9, 1:41 AM CST | Severe Thunderstorm Warning | OUN | Carter, Murray | 49 min |
| Feb 9, 2:03 AM CST | Severe Thunderstorm Warning | OUN | Johnston, Pontotoc | 42 min |
| Feb 9, 2:45 AM CST | Severe Thunderstorm Warning | OUN | Bryan | 30 min |
| Feb 9, 2:58 AM CST | Severe Thunderstorm Warning | OUN | Atoka | 32 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.